Heart Drugs And Supplements A Risky Mix

Workers on the front line of London’s fight to save lives from drug overdoses are seeing a new zombie-like drug reaction, weeks after a warning was issued about a potentially “toxic” batch of drugs suspected in a string of deadly overdoses.

Staff at the Regional HIV/AIDS Connection, which operates a needle exchange and the supervised drug-use site in London, say they’re encountering opioid drug users who, without overdosing, become sedated after consuming drugs.

What’s behind that new symptom — maybe a particular drug, or some variant of one, or one contaminated by something else — is a mystery so far, they say.

“This is a new thing,” said Sonja Burke, the centre’s harm reduction director. “It was very strange . . .  It could be other substances mixed into the drugs.”

Heart rates and breathing are normal  in those affected — opioid overdoses usually depress both — but they become inattentive, almost in an unconscious state, after their drug consumption, Burke said.

They can be roused, but they’re not able to maintain consciousness or focus for long.

Burke said the drug users are temporarily incapacitated and shouldn’t be left alone.

Harm reduction workers in Vancouver have reported the same phenomenon from some opiate users there, she said.

Opioids, many of them synthetic, are a powerful family of painkillers widely implicated in Ontario’s drug crisis. They include the super-potent drug fentanyl, which has been linked to many overdose deaths and contamination of other drugs.

Opiates are a form of opioids dervied from opium.

Burke said she can’t say for sure what’s causing the adverse reaction, but believes it could be linked to a new batch of drugs entering the regional street supply.

Meantime, harm reduction workers are notifying clients they see about the new symptom and asking public health officials and medical professionals what could be causing the mysterious reaction.

Set up to stem the toll taken by the drug crisis in London, the drug site allows users to consume illegal drugs under medical supervision.

“We’ve certainly put our feelers out to ask around,” Burke said. “We’ve asked clients, who are willing, if they would potentially allow researchers to test the cooker (that some use to heat and mix drugs before injecting them).

“We’re always asking. The more research we get, the more scientific evidence, the safer people will be,” Burke said.

Workers at the site handled a steady number of overdose reversals in the weeks since a spike in suspected drug-related deaths — five in the city in only six days — prompted a joint appeal by police and public health officials earlier this month, executive director Brian Lester said.

“I wouldn’t say that we have seen a continued spike or a continued level at that level that was communicated at the time,” he said.

London police responded to 12 non-fatal overdose calls from April 15 to Easter Sunday including four on Saturday alone.

Police have administered naloxone, an overdose antidote that blocks the effects of opioids in the brain, to 33 people in the first three months of 2019.

Three inmates at Ontario’s troubled provincial jail in London, the Elgin-Middlesex Detention Centre, overdosed over the weekend.

Staff administered naloxone and all inmates were alert by the time they were taken to hospital, said Brent Ross, a spokesperson for the Ministry of the Solicitor General.

All three returned to EMDC after being assessed at hospital.

The recent spate of overdoses extends across Southwestern Ontario. In early April, police and paramedics in Woodstock and Oxford County issued a public alert of their own after responding to six suspected fentanyl overdoses in 48 hours, including one that killed a 17-year-old boy.

Three people also died of overdoses in Brantford, and three others were rushed to hospital.

Fentanyl, a synthetic painkiller 100 times more powerful than morphine, is suspected in several of the recent deaths.

The fentanyl often found on the streets is made in clandestine labs and isn’t subject to the same quality controls as pharmaceutical-grade fentanyl patches, prescribed to manage severe pain. Health officials say a particularly strong batch of the drug may have entered Southwestern Ontario triggering the string of fatal and non-fatal overdoses.

“When you have people making their own batches of substances, you are constantly putting people at risk,” Burke said. “When we continue to have these unregulated substances in the community, you just don’t know.”

jbieman@postmedia.com

twitter.com/JenatLFPress

 

We want to hear from you

Send us opinions, comments and other feedback. E-mail your letter to: lfp.letters@sunmedia.ca  (no attachments please) Or go to lfpress.com/letters.

Letters should be kept to 150 words.

 

Source : https://lfpress.com/news/local-news/strange-zombie-like-symptom-surfaces-at-london-drug-site

'Strange' zombie-like symptom surfaces at London drug site: Officials
Warning: Supplements and medications may not mix
Herbal remedies, heart drugs don't mix: review
Antioxidants and Diabetes: A Closer Look
Here’s Why Osteoporosis Is a Bigger Problem Than People Realize
20 Inexpensive Foods That Are Heart Healthy
DANGEROUS DRUG INTERACTIONS BE CAREFUL: SOME SUPPLEMENTS DON'T MIX WELL WITH PRESCRIPTION MEDICATIONS
Drug with fish oil cuts risk of heart attack, stroke, study finds
Warning: Herbal Supplements Don't Always Go Well With Heart Drugs
Fish Oil Drug Vascepa Looks Heart Healthy—but Is It Really?